Contributor: Dr. Staci-Marie Norman, PharmD, CDE
All types of emergencies can happen in our daily lives, but when it comes to diabetes, there is one that stands out above the rest – hypoglycemia. Hypoglycemia (low blood glucose) occurs when we do not have enough glucose to maintain normal body functions and can lead to serious complications quickly. There are many reasons why hypoglycemia can occur, but the most common are the use of insulin or sulfonylureas.
Insulin naturally helps to move glucose into the cells of the body to provide energy. The body normally regulates the amount of insulin that is released to suit its needs. But, when we use insulin to supplement the body’s own insulin production, as in type 2 diabetes, or to replace insulin needs completely, as in type 1 diabetes, things become more complicated. Once the insulin is given, we can’t take it back or change the way it is released into the body, so if you skip a meal or if you exercise more than normal, you might be at risk for hypoglycemia.
Sulfonylureas are another medication used in type 2 diabetes that can cause hypoglycemia. These medications work to stimulate insulin production in the pancreas. Examples of these include glyburide, glipizide, and glimepiride. Due to how these medications are absorbed and length of action, there are times when they are stimulating insulin production more than at other times. Some are metabolized, or broken down, into compounds that are also active and can stimulate insulin production. This is especially true for some of the older sulfonylureas, like glyburide, and can be even more hazardous in older people with decreased kidney function because the metabolite can accumulate and cause prolonged hypoglycemia. Because of the length of action, some people find that about 4-6 hours after they take their sulfonylurea they can have hypoglycemia, especially if they missed a meal.
So, what happens if you have hypoglycemia. Symptoms vary from person to person and can change with repeated episodes. Most common symptoms include sweating, shaking, anxiousness, confusion, and belligerence. If blood glucose drops too low a person can become unconscious and possibly die. So what is too low when it comes to blood glucose? The general rule is a blood glucose below 70 mg/dL is considered hypoglycemic. There is a very easy rule to follow to correct hypoglycemia before it becomes a life-threatening emergency- THE RULE of 15.
THE RULE of 15:
- If you are able, check your blood glucose.
- If 70 mg/dL or less (or if having symptoms at a slightly higher number) eat or drink 15 grams of FAST carbohydrate/glucose. Examples of 15 grams:
3-4 glucose tablets (depending on the brand)
1 tube glucose gel or 1 tube of cake gel (not frosting)
5 Life Savers candies or other hard candy
1 handful of Skittles
4 oz juice
6 oz regular soda
8 oz milk (non-fat is best, avoid whole milk)
- Wait 15 minutes and then recheck blood glucose.
- If your blood glucose is above 70 mg/dL make sure you get a snack or regular meal with protein and fat to stabilize your blood glucose. If your blood glucose is not at 70 mg/dL repeat step 2-4.
It is great if you can handle an episode of hypoglycemia on your own, but what happens if it gets away from you and you become unconscious? That’s where glucagon comes into play. Currently, glucagon comes as an injection that needs to be mixed and administered into a large muscle, like the thigh. People close to you, like family and friends, should know how to use the glucagon kit. Using glucagon will hopefully become much easier in the future, as other methods to deliver glucagon are being submitted to the FDA for review.
Hypoglycemia can be scary, but being aware of your risk, knowing the signs and symptoms, and having a plan for treatment can help make this possible emergency manageable.
Dr. Staci-Marie Norman, PharmD, CDE received her bachelors from Purdue University (’94) and her Doctor of Pharmacy from the University of Oklahoma (’96). In 2000 Dr. Norman added to her credentials by becoming a Certified Diabetes Educator. She is currently the Clinical Coordinator and staff pharmacist for Martin’s Pharmacy. Dr. Norman is a national faculty member for the American Pharmacist Association, teaching certificate programs in both diabetes and cardiovascular disease. She serves on the advisory board that oversees development and revision of these programs. Along with teaching and development responsibilities for APhA, Dr. Norman serves as a peer reviewer for research grants and publication submission. Dr. Norman has also spoken for Abbott, Bayer, Lilly, Mannkind, and Lifescan as a diabetes specialist.